Cataract occurrence with antipsychotic drugs

Sajida Shahzad, M-Irfan Suleman, Hasan Shahab, Iourii Mazour, Amanpreet Kaur, Peter Rudzinskiy, Steven Lippmann

Research output: Contribution to journalReview article

Abstract

Chlorpromazine and several other phenothiazine neuroleptic drugs appear to induce cataract formation. However, the newer generation of antipsychotic agents has shown no evidence of an etiologic relationship with cataract occurrence. Research did reveal cataract occurrence in dogs who received quetiapine, which prompted concern despite there being no known causal link between quetiapine and lens opacities in humans. Nevertheless, quetiapine's manufacturer issued formal recommendations for ophthalmological follow-up examinations with the use of this drug. Infrequent occurrences of cataract development have been documented in people taking olanzapine but, again, without established causative association; a similar situation is seen with ziprasidone. Periodic ocular examinations of the lens are suggested for patients prescribed long-term treatment with phenothiazines or quetiapine.

Original languageEnglish (US)
Pages (from-to)354-359
Number of pages6
JournalPsychosomatics
Volume43
Issue number5
DOIs
StatePublished - 2002
Externally publishedYes

Fingerprint

Cataract
Antipsychotic Agents
olanzapine
Phenothiazines
Crystalline Lens
Chlorpromazine
Drugs
Dogs
Quetiapine Fumarate
Research
Pharmaceutical Preparations
Therapeutics

ASJC Scopus subject areas

  • Arts and Humanities (miscellaneous)
  • Applied Psychology
  • Psychiatry and Mental health

Cite this

Shahzad, S., Suleman, M-I., Shahab, H., Mazour, I., Kaur, A., Rudzinskiy, P., & Lippmann, S. (2002). Cataract occurrence with antipsychotic drugs. Psychosomatics, 43(5), 354-359. https://doi.org/10.1176/appi.psy.43.5.354

Cataract occurrence with antipsychotic drugs. / Shahzad, Sajida; Suleman, M-Irfan; Shahab, Hasan; Mazour, Iourii; Kaur, Amanpreet; Rudzinskiy, Peter; Lippmann, Steven.

In: Psychosomatics, Vol. 43, No. 5, 2002, p. 354-359.

Research output: Contribution to journalReview article

Shahzad, S, Suleman, M-I, Shahab, H, Mazour, I, Kaur, A, Rudzinskiy, P & Lippmann, S 2002, 'Cataract occurrence with antipsychotic drugs', Psychosomatics, vol. 43, no. 5, pp. 354-359. https://doi.org/10.1176/appi.psy.43.5.354
Shahzad S, Suleman M-I, Shahab H, Mazour I, Kaur A, Rudzinskiy P et al. Cataract occurrence with antipsychotic drugs. Psychosomatics. 2002;43(5):354-359. https://doi.org/10.1176/appi.psy.43.5.354
Shahzad, Sajida ; Suleman, M-Irfan ; Shahab, Hasan ; Mazour, Iourii ; Kaur, Amanpreet ; Rudzinskiy, Peter ; Lippmann, Steven. / Cataract occurrence with antipsychotic drugs. In: Psychosomatics. 2002 ; Vol. 43, No. 5. pp. 354-359.
@article{d432df61b47745ce9457a3e334b796a8,
title = "Cataract occurrence with antipsychotic drugs",
abstract = "Chlorpromazine and several other phenothiazine neuroleptic drugs appear to induce cataract formation. However, the newer generation of antipsychotic agents has shown no evidence of an etiologic relationship with cataract occurrence. Research did reveal cataract occurrence in dogs who received quetiapine, which prompted concern despite there being no known causal link between quetiapine and lens opacities in humans. Nevertheless, quetiapine's manufacturer issued formal recommendations for ophthalmological follow-up examinations with the use of this drug. Infrequent occurrences of cataract development have been documented in people taking olanzapine but, again, without established causative association; a similar situation is seen with ziprasidone. Periodic ocular examinations of the lens are suggested for patients prescribed long-term treatment with phenothiazines or quetiapine.",
author = "Sajida Shahzad and M-Irfan Suleman and Hasan Shahab and Iourii Mazour and Amanpreet Kaur and Peter Rudzinskiy and Steven Lippmann",
year = "2002",
doi = "10.1176/appi.psy.43.5.354",
language = "English (US)",
volume = "43",
pages = "354--359",
journal = "Psychosomatics",
issn = "0033-3182",
publisher = "American Psychiatric Publishing Inc.",
number = "5",

}

TY - JOUR

T1 - Cataract occurrence with antipsychotic drugs

AU - Shahzad, Sajida

AU - Suleman, M-Irfan

AU - Shahab, Hasan

AU - Mazour, Iourii

AU - Kaur, Amanpreet

AU - Rudzinskiy, Peter

AU - Lippmann, Steven

PY - 2002

Y1 - 2002

N2 - Chlorpromazine and several other phenothiazine neuroleptic drugs appear to induce cataract formation. However, the newer generation of antipsychotic agents has shown no evidence of an etiologic relationship with cataract occurrence. Research did reveal cataract occurrence in dogs who received quetiapine, which prompted concern despite there being no known causal link between quetiapine and lens opacities in humans. Nevertheless, quetiapine's manufacturer issued formal recommendations for ophthalmological follow-up examinations with the use of this drug. Infrequent occurrences of cataract development have been documented in people taking olanzapine but, again, without established causative association; a similar situation is seen with ziprasidone. Periodic ocular examinations of the lens are suggested for patients prescribed long-term treatment with phenothiazines or quetiapine.

AB - Chlorpromazine and several other phenothiazine neuroleptic drugs appear to induce cataract formation. However, the newer generation of antipsychotic agents has shown no evidence of an etiologic relationship with cataract occurrence. Research did reveal cataract occurrence in dogs who received quetiapine, which prompted concern despite there being no known causal link between quetiapine and lens opacities in humans. Nevertheless, quetiapine's manufacturer issued formal recommendations for ophthalmological follow-up examinations with the use of this drug. Infrequent occurrences of cataract development have been documented in people taking olanzapine but, again, without established causative association; a similar situation is seen with ziprasidone. Periodic ocular examinations of the lens are suggested for patients prescribed long-term treatment with phenothiazines or quetiapine.

UR - http://www.scopus.com/inward/record.url?scp=0036736696&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0036736696&partnerID=8YFLogxK

U2 - 10.1176/appi.psy.43.5.354

DO - 10.1176/appi.psy.43.5.354

M3 - Review article

C2 - 12297603

AN - SCOPUS:0036736696

VL - 43

SP - 354

EP - 359

JO - Psychosomatics

JF - Psychosomatics

SN - 0033-3182

IS - 5

ER -